Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2011, 7:57 PM EDT for 7 counties in Virginia; Mercer County, West Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 7:57 PM EDT (23:57 UTC)
- Expired
- Mar 23, 2011, 9:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, City of Radford, VA, Giles County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 8:50 PM EDT | HAIL 0.5 | Wytheville, VA | PEA SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336
WUUS51 KRNK 232357
SVRRNK
VAC021-071-155-173-185-197-750-WVC055-240100-
/O.NEW.KRNK.SV.W.0018.110323T2357Z-110324T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN SOUTHWEST VIRGINIA
SMYTH COUNTY IN SOUTHWEST VIRGINIA
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
WYTHE COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
GILES COUNTY IN SOUTHWEST VIRGINIA
BLAND COUNTY IN SOUTHWEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 900 PM EDT.
* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BANDY...OR 7 MILES NORTHEAST OF RICHLANDS...AND MOVING EAST AT 60
MPH.
* LOCATIONS IMPACTED INCLUDE...
BANDY...
CLIFFIELD...
TAZEWELL...
GRATTON...
BURKES GARDEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3717 8188 3724 8174 3721 8159 3728 8142
3760 8117 3736 8077 3747 8052 3728 8049
3723 8062 3719 8059 3720 8051 3718 8057
3715 8051 3709 8058 3697 8055 3685 8081
3671 8153 3665 8163 3692 8184 3696 8179
TIME...MOT...LOC 2357Z 274DEG 53KT 3714 8168
$$
DW3 follow-up statements
990
WWUS51 KRNK 240030
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED MAR 23 2011
WVC055-240040-
/O.CAN.KRNK.SV.W.0018.000000T0000Z-110324T0100Z/
MERCER WV-
830 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3696 8179 3705 8182 3730 8094 3747 8052
3728 8049 3723 8062 3719 8059 3720 8051
3718 8057 3715 8051 3709 8058 3697 8055
3685 8081 3671 8153 3666 8164 3679 8171
3692 8184
TIME...MOT...LOC 0030Z 274DEG 53KT 3690 8147
$$
VAC021-071-155-173-185-197-750-240100-
/O.CON.KRNK.SV.W.0018.000000T0000Z-110324T0100Z/
PULASKI VA-SMYTH VA-TAZEWELL VA-WYTHE VA-CITY OF RADFORD VA-GILES VA-
BLAND VA-
830 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR THE CITY OF RADFORD... GILES...WYTHE...SOUTHERN TAZEWELL AND
SMYTH...AND COUNTIESBLAND AND PULASKI COUNTIES...
AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HUNGRY MOTHER STATE PARK...OR 6 MILES NORTHWEST OF
MARION...MOVING EAST AT 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3696 8179 3705 8182 3730 8094 3747 8052
3728 8049 3723 8062 3719 8059 3720 8051
3718 8057 3715 8051 3709 8058 3697 8055
3685 8081 3671 8153 3666 8164 3679 8171
3692 8184
TIME...MOT...LOC 0030Z 274DEG 53KT 3690 8147
$$
DW497
WWUS51 KRNK 240041
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT WED MAR 23 2011
VAC021-071-185-240052-
/O.CAN.KRNK.SV.W.0018.000000T0000Z-110324T0100Z/
TAZEWELL VA-GILES VA-BLAND VA-
841 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR GILES AND SOUTHERN TAZEWELL...
AND COUNTIESBLAND COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3692 8135 3701 8115 3706 8092 3712 8092
3723 8063 3719 8059 3718 8056 3715 8055
3715 8051 3709 8058 3697 8055 3685 8081
3671 8153 3666 8164 3679 8171
TIME...MOT...LOC 0042Z 281DEG 51KT 3685 8127
$$
VAC155-173-197-750-240100-
/O.CON.KRNK.SV.W.0018.000000T0000Z-110324T0100Z/
PULASKI VA-SMYTH VA-WYTHE VA-CITY OF RADFORD VA-
841 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR THE CITY OF RADFORD... WYTHE AND SOUTHERN SMYTH...AND
COUNTIESPULASKI COUNTY...
AT 838 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MARION WYTHEVILLE...OR NEAR RURAL
RETREAT...MOVING EAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
RURAL RETREAT...
CROCKETT...
CRIPPLE CREEK...
COLEMAN STORE...
IVANHOE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3692 8135 3701 8115 3706 8092 3712 8092
3723 8063 3719 8059 3718 8056 3715 8055
3715 8051 3709 8058 3697 8055 3685 8081
3671 8153 3666 8164 3679 8171
TIME...MOT...LOC 0042Z 281DEG 51KT 3685 8127
$$
DW529
WWUS51 KRNK 240056
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT WED MAR 23 2011
VAC155-173-197-750-240107-
/O.EXP.KRNK.SV.W.0018.000000T0000Z-110324T0100Z/
PULASKI VA-SMYTH VA-WYTHE VA-CITY OF RADFORD VA-
856 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...WYTHE
AND SOUTHERN SMYTH...AND PULASKI COUNTY EXPIRES AT 900 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
LAT...LON 3692 8135 3701 8115 3706 8092 3712 8092
3723 8063 3719 8059 3718 8056 3715 8055
3715 8051 3709 8058 3697 8055 3685 8081
3671 8153 3666 8164 3679 8171
TIME...MOT...LOC 0057Z 281DEG 51KT 3681 8101
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:57 PM EDT, 2 hours earlier.
Area forecast discussion, Mar 23, 5:57 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED MAR 23 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
EVENING...TRIGGERING STRONG TO SEVERE THUNDERSTORMS ACROSS THE
WESTERN HALF OF OUR REGION. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY THREATS WITH THESE STORMS. HIGH PRESSURE WILL BUILD INTO
OUR REGION EARLY FRIDAY...BRINGING A RETURN OF SUNSHINE...HOWEVER
TEMPERATURES WILL BE NOTICEABLY COOLER. OUR NEXT STORM SYSTEM WILL
AFFECT THE AREA BEGINNING SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
A TORNADO WATCH HAS BEEN ISSUED...AND NOW COVERS OUR ENTIRE FORECAST
REGION THIS EVENING UNTIL 10 PM. A FIRST LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS ALREADY MOVED ACROSS MUCH OF OUR FORECAST
REGION...AND IS CURRENTLY CROSSING FROM THE BLUE RIDGE INTO THE
NC AND VA PIEDMONTS...WHILE A SECOND LINE OF SEVERE THUNDERSTORMS
IS MAKING ITS WAY THROUGH CENTRAL WEST VIRGINIA. THIS NEXT LINE OF
THUNDERSTORMS WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES
BEGINNING SHORTLY AFTER 7 PM. UPDATES WERE MADE TO THE ZONE
FORECAST TO ACCOUNT FOR THE TIMING OF THIS NEXT LINE...AS WELL AS
TO ADJUST WORDING FOR SEVERE THUNDERSTORM ACTIVITY IN THE ZONE
FORECAST.
.PREVIOUS DISCUSSION ISSUED AT 413 PM...
RADAR INDICATES WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAKING
ITS WAY INTO SOUTHEAST WEST VIRGINIA THIS AFTERNOON...OF WHICH A
FEW STORMS HAVE BECOME RATHER STRONG. THIS TREND WILL CONTINUE
THROUGH THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE
MAIN THREATS THIS EVENING WILL BE DAMAGING WINDS AS A STRONG 80+KT
JET STREAK PUSHES ACROSS OUR REGION. ATMOSPHERIC SHEAR IS ALSO
SUFFICIENT TO SUPPORT LARGE HAIL AND ISOLATED TORNADOES...MAINLY
IN THE WESTERN HALF OF THE AREA. THE SEVERE THREAT WILL DIMINISH
EAST OF THE BLUE RIDGE...ALTHOUGH STRONG WINDS WILL STILL BE
POSSIBLE WITH A FEW STORMS THROUGH LATE EVENING.
THE FRONT MOVES INTO SOUTHEAST WEST VIRGINIA LATE THIS EVENING...
WITH WINDS BECOMING NORTHWESTERLY AS HIGH PRESSURE MOVES IN.
BEHIND THE FRONT...WINDS ARE EXPECTED TO REMAIN GUSTY AS THE
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND
THE ARRIVING HIGH PRESSURE SYSTEM REMAINS TIGHTENED. THE FRONT IS
EXPECTED TO CLEAR OUT OF OUR EASTERN COUNTIES SHORTLY BEFORE
SUNRISE. THE NORTHWESTERLY DOWNSLOPE WINDS WILL ALLOW CLOUDS TO
BEGIN SCATTERED EARLY TUESDAY...WITH PARTLY CLOUDY SKIES EXPECTED
FROM THE BLUE RIDGE EASTWARD BY LATE MORNING. MOSTLY CLOUDY SKIES
AND A FEW SHOWERS ARE EXPECTED TO REMAIN THROUGH THE AFTERNOON
FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY
HIGHLANDS... BEFORE SKIES BEGIN TO SCATTER IN THAT REGION.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
VERY CHILLY FRIDAY MORNING LOOKS PROBABLE AS H85 TEMPS DROP OFF TO
-3 TO -7C RANGE ON MOST OF THE MODELS. USED A BLEND OF GUIDANCE FOR
THE FRIDAY A.M. LOWS BUT ADJUSTED UP SLIGHTLY AS LESS THAN IDEAL
RADIATION CONDITIONS POSSIBLE IN THE FORM OF SOME HIGH CLOUDS
STREAMING EAST ON THE FAST WESTERLY FLOW. THIS MAY MAY HOLD TEMPS
OFF THE BASEMENT FLOOR BUT STILL EXPECTING WIDESPREAD WELL
SUB-FREEZING TEMPS..20S IN THE MOUNTAINS AND LOW 30S OUT EAST. WOULD
NOT BE VERY REMARKABLE FOR LATE MARCH EXCEPT FOR THE UNUSUALLY EARLY
START TO THE GROWING SEASON CAUSED BY OUR BIG WARM-UP THIS WEEK.
FROST/FREEZE SEASON FOR STATEMENTS NOT IN EFFECT UNTIL APRIL EVEN IN
THE PIEDMONT...BUT MAY NEED TO REMIND PEOPLE OF THE POSSIBILITY OF
PLANT DAMAGE ON FRIDAY MORNING IN THE FORM OF AN SPS BUT WILL PUT
MENTION IN THE HWO OF COLD TEMPERATURES FRIDAY MORNING. COOL DAY ON
FRIDAY AS WEAK RIDGING OVER THE GREAT LAKES BUILDS INTO THE SOUTHERN
APPALACHIANS WITH PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 50S
ACROSS THE ENTIRE CWA. RAPID CHANGES ENSUE ON SATURDAY AS STRONG
ZONAL FLOW ACROSS THE CONUS WILL BRING THE NEXT SYSTEM EASTWARD WITH
INCREASING CLOUDS AND ANOTHER COOL DAY. POPS WILL INCREASE DURING
THE DAY ALTHOUGH THERE IS ALREADY PLENTY OF MODEL DIVERGENCE AT THIS
POINT. GFS IS THE STRONGER/WETTER MODEL (VERSUS NAM12) WITH SURFACE
LOW RACING FROM SOUTHERN PLAINS THRU TN VALLEY TO THE MID-ATLANTIC
BY EARLY SUNDAY. WENT WITH A BLEND OF CMC/SREF/GFS FOR POPS/QPF
WHICH COULD BE 0.25 TO 0.50 INNC RANGE BY SUNDAY MORNING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS AND HPC GUIDANCE IN FAIRLY GOOD AGREEMENT ON THE PRIMARY
FEATURES TO AFFECT THE CONUS DURING THE EXTENDED AS AN H5 UPPER LOW
PROGGED TO APPROACH THE U.S. WEST COAST EARLY THIS WEEKEND AND DROP
INTO THE GREAT BASIN BEFORE LIFTING OUT INTO THE SOUTHERN PLAINS BY
EARLY NEXT WEEK. MEANWHILE DEEP UPPER LOW PARKED UP OVER SE CANADA
WILL BE PROVIDING CONFLUENT FLOW OVER THE EASTERN THIRD OF THE CONUS
WITH NORTHWESTERLY FLOW PREDOMINATING. AS USUAL HOWEVER THE DETAILS
DIVERGE SUBSTANTIALLY AS SEVERAL SHORT-WAVES ARE FORECAST TO EMERGE
FROM THE WESTERN U.S. TROUGH AND AFFECT THE FORECAST AREA FROM
SUNDAY THROUGH MID-WEEK. THE FIRST WAVE TRACKS DISCUSSED ABOVE WILL
BRING A COLD RAIN AND POCKETS OF MOUNTAIN SNOW FROM LATE SAT INTO
SUNDAY. A SHORT BUT CHILLY BREAK ENSUES MONDAY WITH HIGHS IN THE 40S
WEST AND 50S EAST BEFORE A SECOND STRONGER SHORT-WAVE AND SURFACE
LOW EMERGES LATER MONDAY INTO TUESDAY WITH UPPER LEVEL SUPPORT. THE
00Z EURO IS ESPECIALLY BULLISH WITH ITS SURFACE LOW OF 996 MB TAKING
A MILLER B TYPE TRAJECTORY AND HEAVY PRECIP WHILE GFS WAY WEAKER AT
THIS POINT. SO DUE TO STILL SUBSTANTIAL MODEL VARIATION FOR NOW
WILL JUST LEAVE HIGH CHANCE POPS IN THE GRIDS ALONG WITH SOME SNOW
IN THE MOUNTAINS. SPRING TAKING A BEATDOWN!
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEW TAF WILL CONTINUES FOR THE AIRPORT AT BLACKSBURG UNDER
WBCTAFBCB.
RADAR INDICATES THAT SHOWER AND THUNDERSTORM ACTIVITY IS
INCREASING ACROSS KY...OH AND IN THIS AFTERNOON...A TREND THAT
WILL CONTINUE THROUGH THE EVENING AS THESE THUNDERSTORMS MAKE
THEIR WAY EASTWARD INTO OUR AREA. HOWEVER...UNTIL THIS ACTIVITY
ARRIVES...WILL BE LOOKING AT VFR CONDITIONS AREAWIDE...WITH WEST
SOUTHWESTERLY WINDS GUSTING IN THE 25KT TO 30KT RANGE WEST OF THE
BLUE RIDGE.
THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE IN SOUTHEAST WV AND OUR
EXTREME WESTERN VA AS EARLY AS 23/22Z. STORMS ON THE WESTERN
FRINGE OF THE FORECAST REGION...WHICH INCLUDES LWB AND BLF HAVE
THE GREATEST CHANCE OF BEING SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE
PERIODS OF HEAVY RAIN WHICH WILL REDUCE VISIBILITIES TO LESS THAN
A MILE FOR BRIEF PERIODS OF TIME. THE SEVERE THREAT DECREASES TO
THE EAST...WHEN SHOWER AND SCATTERED THUNDERSTORM ACTIVITY WILL
AFFECT BCB AND ROA BEGINNING AROUND 24/00Z...ALTHOUGH STRONG WINDS
WILL STILL BE A THREAT. THUNDERSTORM ACTIVITY IS EXPECTED TO
BECOME INCREASINGLY SCATTERED EAST OF THE BLUE RIDGE...AND HAVE
THEREFORE ONLY PUT VCTS IN THE TAFS.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE
REGION SHORTLY AFTER 24/00Z...AND EXIT OUR REGION TO THE EAST BY
AROUND 24/04Z. A TIGHT PRESSURE GRADIENT BEHIND THE DEPARTING
SYSTEM WILL RESULT IN NORTHWEST WINDS GUSTING AS HIGH AS 35KT
THROUGH ABOUT 24/20Z BEFORE SPEEDS DIMINISH AS THE GRADIENT
RELAXES. WILL ALSO BE CONCERNED WITH MVFR CEILINGS BLF AS RESIDUAL
MOISTURE IS FORCED OVER THE NEARBY TERRAIN BY THE NORTHWESTERLY
FLOW. HIGH PRESSURE BUILDS IN BY FRIDAY WITH WIDESPREAD VFR
CONDITIONS EXPECTED BEFORE ANOTHER STORM SYSTEM WILL BRING MORE
SUB-VFR CONDITIONS IN PRECIP FOR MUCH OF THE WEEKEND.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
TODAY 3/23
ROANOKE......65/1929
LYNCHBURG....66/1907
DANVILLE.....62/1952
BLACKSBURG...50/1991
BLUEFIELD....57/1991
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PC
LONG TERM...PC/WP
AVIATION...NF
CLIMATE...Hazardous weather outlook, Mar 23, 5:04 AM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 504 AM EDT WED MAR 23 2011 VAZ007-WVZ042>045-240915- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. VAZ009>020-022>024-032>035-240915- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. VAZ043>047-058-059-240915- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NCZ001>003-018-019-240915- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES- 504 AM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NCZ004>006-020-240915- STOKES-ROCKINGHAM-CASWELL-YADKIN- 504 AM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Mar 23, 7:22 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 N LEWISBURG 37.87N 80.45W
03/23/2011 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
&&
EVENT NUMBER RNK1100090
16Local storm report, Mar 23, 7:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL LEONARD 38.08N 80.40W
03/23/2011 E0.88 INCH GREENBRIER WV PUBLIC
&&
EVENT NUMBER RNK1100091
16Local storm report, Mar 23, 7:33 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 9 ENE MARTINSVILLE AIRP 36.68N 79.87W
03/23/2011 CITY OF MARTINSVIL VA AMATEUR RADIO
NUMEROUS TREES DOWN...POWER LINES DOWN NEAR
INTERSECTION OF MULBERRY ROAD AND SAM LIONS ROAD
0600 PM HAIL 9 ENE MARTINSVILLE AIRP 36.68N 79.87W
03/23/2011 E1.00 INCH CITY OF MARTINSVIL VA AMATEUR RADIO
NUMEROUS TREES DOWN...POWER LINES DOWN NEAR
INTERSECTION OF MULBERRY ROAD AND SAM LIONS ROAD
&&
EVENT NUMBER RNK1100092
EVENT NUMBER RNK1100093
WERTSpecial weather statement, Mar 23, 7:34 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT WED MAR 23 2011
VAZ018>020-023-024-034-035-WVZ044-045-240030-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
GREENBRIER WV-MONROE WV-ROCKBRIDGE VA-
734 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...AMHERST...BATH...
BEDFORD...BOTETOURT...CRAIG...GREENBRIER...MONROE AND ROCKBRIDGE
COUNTIES...
AT 733 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTH OF GOSHEN TO 7 MILES NORTH OF PAINT BANK...MOVING SOUTHEAST AT
60 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR POTTS CREEK AROUND 745 PM...LEXINGTON CITY
AROUND 800 PM...D-DAY MEMORIAL AROUND 815 PM AND GOODE AROUND 830 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3816 7952 3816 7943 3809 7948 3789 7915
3782 7916 3778 7906 3772 7906 3770 7899
3763 7894 3747 7919 3745 7926 3743 7927
3743 7925 3727 7950 3765 8050 3818 7952
AMSLocal storm report, Mar 23, 7:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL FRANKFORD 37.92N 80.38W
03/23/2011 E0.50 INCH GREENBRIER WV TRAINED SPOTTER
&&
EVENT NUMBER RNK1100094
16Local storm report, Mar 23, 7:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG HOT SPRINGS 38.00N 79.83W
03/23/2011 BATH VA PUBLIC
MATURE TREE DOWN AND QUARTER SIZE HAIL
0730 PM HAIL HOT SPRINGS 38.00N 79.83W
03/23/2011 E1.00 INCH BATH VA PUBLIC
MATURE TREE DOWN AND QUARTER SIZE HAIL
&&
EVENT NUMBER RNK1100095
EVENT NUMBER RNK1100096
EHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Tazewell | 59 min |
| Mar 23, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 41 min |
| Mar 23, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, City of Covington | 43 min |
| Mar 23, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick, Pulaski, Wythe, City of Galax | 63 min |
| Mar 23, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Mar 23, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 26 min |
| Mar 23, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 57 min |
| Mar 23, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 65 min |
| Mar 23, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick | 54 min |
| Mar 23, 6:43 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 62 min |
| Mar 23, 7:34 PM EDT | Special Weather Statement | RNK | Alleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.